Woman's body

Sex drive and antidepressants: women tell us how medication affects their sex lives

Posted by for Mental Health

Antidepressants can have a big impact on women’s sex drive, so why aren’t people talking about it more? Here, we speak to four women about their experiences, and get an expert to share her tips and advice for anyone affected.

Welcome to Women On Antidepressants, a new series exploring the issues young women face around getting prescribed, experiencing side effects, dealing with relationships while on medication, and life after antidepressants.

After feeling frustrated in lockdown, Joanna, 24, was ready for a summer of love. But now that the sun has arrived and restrictions are easing, she actually has no drive for it. “I’ve been on and off Citalopram [a type of antidepressant known as a selective serotonin reuptake inhibitor (SSRI)] for just under four years now, and I most recently started taking them again in February – that’s why I’ve made the link,” she tells Stylist. “It’s numbed parts of myself that I thought would always be there. I’ve had moments at parties and bars where, on paper, I should be wanting to kiss somebody and take them home – like I used to before I started taking medication. But the reality is that I’m just not fussed despite being attracted to them.”

Joanna is currently dating somebody she likes, because she wants companionship with a romantic partner, but she’s just “not up for” having sex with them: “It’s early days but this issue has been on my mind. This sounds awful but part of me just wants to have a few drinks and try doing it to see what happens. I don’t want to come off the meds because they are doing my mental health a lot of good in other ways. But my GP hasn’t talked to me about this side effect and it’s a weird one to bring up with my friends.”

Joanna certainly isn’t alone in questioning the link between sex drive and anti-depressants. Katie, 27, has experienced low moods and anxiety since she was 19, and was prescribed Sertraline [an SSRI prescribed for depression, panic attacks, OCD and PTSD] in September 2019. “It took a while to kick in, then the first side effect I noticed was struggling to come when I masturbated,” she recalls. “I tried having sex with a guy I was seeing, but I really had to psyche myself up. Prior to this, I was quite sexual and desiring. But for a while I had no drive and experienced a bit of an identity crisis.”

Sex has since improved for Katie and she can orgasm with her current partner, who she is very honest about everything with. But she says it’s “not as pronounced” as it was before: “The experience has definitely been dulled – I don’t know for sure if this is because of the antidepressants but that’s the logical link I’ve made. I also sometimes experience dysorgasmia (painful orgasms) and my GP said that it might be because my body is working harder to reach climax.”

Like Joanna, Katie says this is a compromise worth sticking with, because the benefits of her medication outweigh any problems with sex. She also points out that it’s not something her GP or any medical professional had warned her about. 

Sarah, 43, was prescribed antidepressants after a particularly bad panic attack. Since then, she has been on and off them, while experiencing bouts of anxiety after the births of her two daughters. “It’s actually a miracle we got pregnant,” she says, recalling the period she went back on medication in between the first birth and second pregnancy. “Sex became transactional, probably because I felt numb.”

Sarah finally decided to come off the antidepressants because she “dried up in every way”. She says she had “no drive, no inclination and physically it was like a switch had been shut off waist down. It was like all feeling and emotion had gone. So I decided to stop taking them.”

For 30-something Rebecca, she was prescribed antidepressants last year following the breakdown of her marriage. However, Rebecca hasn’t had a good experience with her medication, and the impact it had on her sexual experiences was just one of many side effects, including panic attacks, tiredness, sickness and headaches: “It became impossible to orgasm when taking the tablets. I wouldn’t say it made my sex drive lessen as such; it just made climax impossible. When you’re trying to repair a marriage and regain intimacy, this makes things even more so difficult and frustrating. 

“When I contacted my GP,  I was told this was my fault because I was not taking my medication properly. They told me to continue and my dose was increased. I started to believe that without the medication I would never feel like me again, but the medication has made me feel like I didn’t know myself.” 

Woman looking in mirror
Sex and anti-depressants: why isn't low sex drive talked about more?

There’s clearly a lot that needs unpicking here. In 2019, Harvard Medical School published its findings that, in addition to reducing interest in sex, SSRIs can make it difficult to become aroused, sustain arousal, and reach orgasm. It also warns that in some cases, sexual difficulties may stem not from the SSRI, but rather from the underlying depression.

Specifically looking at how women’s sex drive is affected, Antidepressant-Induced Female Sexual Dysfunction was a 2016 research study which found that about 42% of women taking SSRIs report problems having an orgasm. It also suggested that, for a lot of women on antidepressants, lubrication problems lead to pain with vaginal penetration. And it referenced a study that found that 15% of women stopped taking their medication because of adverse sexual effects. 

Dr Olukemi Akanle, consultant psychiatrist at UK mental health providers, Clinical Partners, says sexual dysfunction is definitely a known side effect and a common reason for many people actively wanting to stop using antidepressants altogether.

“Serotoninergic antidepressants such as SSRIs blunt sexual desire by increasing available serotonin levels,” she tells Stylist. “This doesn’t necessarily mean all hope is lost – not all individuals will experience a reduced sex drive, nor does it mean all antidepressants cause this – there are newer versions such as Vortioxetine which people have found to be less ‘inhibiting’. 

“There are also multiple ways of working through any sexual side effects. Reducing your dose, or withdrawing from taking the antidepressant for 24-48 hours before sexual intercourse can help (only with the supervision or approval of your psychiatrist or GP beforehand). Alternatively, switching to an antidepressant that doesn’t solely target serotonin, in combination with Viagra (for men), can work.”

She adds: “Remember, as with any medication, knowledge is power. Good GPs and psychiatrists should inform patients about sexual dysfunction as a potential side effect, and how to address it, especially with SSRIs. Talk to your psychiatrist about tweaking your medication, if concerned. Keep in mind not everyone will have the same experience, and it’s important to speak to a professional if you experience any unwanted side effects.”

Considering the reason there is a serious lack of conversations around sex drive and antidepressants is likely down to the stigma around uncomfortable conversations, the advice to break the silence by speaking out to a professional is definitely the right call.

If you, or someone you know, is struggling with their mental health, you can find support and resources on the mental health charity Mind’s website and NHS Every Mind Matters or access the NHS list of mental health helplines and organisations here.

If you are struggling with your mental health, you can also ask your GP for a referral to NHS Talking Therapies, or you can self-refer.

You can also call the Samaritans in the UK on 116 123 or email jo@samaritans.org for confidential support.

In Stylist’s new digital series Women On Antidepressants we investigate the myriad of issues that surround women being prescribed, taking and coming off antidepressants. For news, first-person essays and features check the dedicated hub daily. If you have a story about antidepressants to share email digital.commissions@stylist.co.uk with ‘antidepressants’ in the subject line.

Sign up for the latest news and must-read features from Stylist, so you don't miss out on the conversation.

By entering my email I agree to Stylist’s Privacy Policy

Images: Getty

Share this article

Hollie Richardson

Hollie is a digital writer at Stylist.co.uk, mainly covering the daily news on women’s issues, politics, celebrities and entertainment. She also keeps an ear out for the best podcast episodes to share with readers. Oh, and don’t even get her started on Outlander…